Alert archive / Wyoming / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 204, NWS Cheyenne, WY
NWS Cheyenne, WY issued this severe thunderstorm warning at Jul 28, 2018, 5:56 PM MDT for Converse County, Wyoming. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 28, 2018, 5:56 PM MDT (23:56 UTC)
- Expired
- Jul 28, 2018, 7:00 PM MDT
- In force
- 64 min
- Issued by
- NWS Cheyenne, WY
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Converse County, WY
The radar
The Rapid City radar (KUDX), 222 km from the middle of the area, began a volume at 23:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 28, 2:34 PM MDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Rapid City, SD (KRAP), launched 12:00Z, 11.9 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1215 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- -16 m²/s²
- 0-3 km storm-relative helicity
- 63 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
744
WUUS55 KCYS 282356
SVRCYS
WYC009-290100-
/O.NEW.KCYS.SV.W.0204.180728T2356Z-180729T0100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cheyenne WY
556 PM MDT SAT JUL 28 2018
The National Weather Service in Cheyenne has issued a
* Severe Thunderstorm Warning for...
Northeastern Converse County in east central Wyoming...
* Until 700 PM MDT.
* At 556 PM MDT, a severe thunderstorm was located 19 miles west of
Bill, or 31 miles south of Wright, moving southeast at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Bill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.
&&
A Tornado Watch remains in effect until 1000 PM MDT for east central
Wyoming.
LAT...LON 4321 10489 4307 10490 4282 10550 4333 10578
4342 10556
TIME...MOT...LOC 2356Z 330DEG 23KT 4331 10563
HAIL...1.00IN
WIND...60MPH
$$
Hammer3 follow-up statements
684
WWUS55 KCYS 290016
SVSCYS
Severe Weather Statement
National Weather Service Cheyenne WY
616 PM MDT SAT JUL 28 2018
WYC009-290100-
/O.CON.KCYS.SV.W.0204.000000T0000Z-180729T0100Z/
Converse WY-
616 PM MDT SAT JUL 28 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM MDT
FOR CENTRAL CONVERSE COUNTY...
At 616 PM MDT, a severe thunderstorm was located 12 miles west of
Bill, or 27 miles north of Douglas, moving southeast at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of
central Converse County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.
&&
A Tornado Watch remains in effect until 1000 PM MDT for east central
Wyoming.
LAT...LON 4307 10490 4282 10550 4317 10564 4324 10548
TIME...MOT...LOC 0016Z 329DEG 25KT 4315 10550
HAIL...1.00IN
WIND...60MPH
$$
Hammer813
WWUS55 KCYS 290031
SVSCYS
Severe Weather Statement
National Weather Service Cheyenne WY
631 PM MDT SAT JUL 28 2018
WYC009-290100-
/O.CON.KCYS.SV.W.0204.000000T0000Z-180729T0100Z/
Converse WY-
631 PM MDT SAT JUL 28 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM MDT
FOR CENTRAL CONVERSE COUNTY...
At 631 PM MDT, a severe thunderstorm was located 12 miles southwest
of Bill, or 20 miles north of Douglas, moving southeast at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of
central Converse County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.
&&
A Tornado Watch remains in effect until 1000 PM MDT for east central
Wyoming.
LAT...LON 4300 10508 4294 10522 4286 10539 4308 10550
4314 10536
TIME...MOT...LOC 0031Z 327DEG 24KT 4305 10538
HAIL...1.00IN
WIND...60MPH
$$
Hammer413
WWUS55 KCYS 290050
SVSCYS
Severe Weather Statement
National Weather Service Cheyenne WY
650 PM MDT SAT JUL 28 2018
WYC009-290100-
/O.EXP.KCYS.SV.W.0204.000000T0000Z-180729T0100Z/
Converse WY-
650 PM MDT SAT JUL 28 2018
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL CONVERSE COUNTY WILL
EXPIRE AT 700 PM MDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However small hail
is still possible with this thunderstorm.
A Tornado Watch remains in effect until 1000 PM MDT for east central
Wyoming.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Cheyenne.
LAT...LON 4300 10508 4294 10522 4286 10539 4308 10550
4314 10536
TIME...MOT...LOC 0050Z 330DEG 23KT 4296 10531
$$
HammerWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 3:03 PM MDT, 2 hours 53 minutes earlier.
Area forecast discussion, Jul 28, 3:03 PM MDT, 2 hours 53 minutes before
Area Forecast Discussion National Weather Service Cheyenne WY 303 PM MDT Sat Jul 28 2018 .UPDATE... Issued at 257 PM MDT Sat Jul 28 2018 Updated forecast to include the Tornado Watch in effect for all of the western Nebraska panhandle in addition to most zones in southeast wyoming, but does not include Carbon county. Watch is good until 10 PM MDT. Updates have been sent. && .SHORT TERM...(This Afternoon - Sunday Night) Issued at 129 PM MDT Sat Jul 28 2018 The primary focus for this afternoon/evening will be the potential for an outbreak of severe thunderstorms across southeast Wyoming & the western Nebraska Panhandle. 1-minute visible satellite imagery indicates low-level stratus has largely cleared across the region, but skies remain mostly cloudy w/some mid-level convection already ongoing. Nonetheless, surface heating appears to be well under way with temperatures already in the mid/upper 70s across a large part of the area. This, in conjunction with widespread dew points of 55 to 65 F along/east of the Laramie Range & very steep mid-lvl lapse rates is contributing to 2500+ J/Kg CAPEs per the latest Mesoscale Analysis from SPC. Only weak capping remains, and initiation could occur between 2pm-3pm MDT w/storms likely to become quite numerous over the plains by 5pm. Any storms that develop today could be associated w/ a high threat for severe weather. Modest southeasterly low-level flow beneath 20 to 25 knot WSW flow at 700 mb is already contributing to effective SRH upwards of 200 m2/s2 which should be plenty favorable for low- level mesocyclones. Effective bulk shear of 50-60 kts and straight line hodographs will favor intense supercell structures along with an enhanced likelihood for splitting cells. The primary hazard may be very large and potentially destructive hail. However, low-level shear profiles could support tornadoes w/ discrete storms. Despite fairly modest southeasterly near-sfc flow, any right moving storms will be ingesting moist/high-helicity air. LCLs only around 1000ft could further support tornadogenesis. STP values already exceed 1- 2, and may increase further over the next few hours. The potential for an isolated strong tornado cannot be ruled out, especially for areas along/south of a Wheatland-Alliance line as storms track SSE into a considerably more favorable environment later today. Latest SPC SREF Ensembles illustrate this threat well w/ numerous intense updraft helicity tracks across the CWA. A risk for severe thunderstorms will exist on Sunday as well along and east of the Laramie Range, but the overall risk is unlikely to be as volatile as today. .LONG TERM...(Monday - Saturday) Issued at 129 PM MDT Sat Jul 28 2018 Upper-level ridging will take shape across the western CONUS after Sunday, giving way to a period of warmer and drier weather. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1147 AM MDT Sat Jul 28 2018 A few lingering pockets of MVFR ceilings continue across southeast Wyoming and the western Nebraska Panhandle this afternoon, but the general trend should be for low-level stratus to rapidly dissipate giving way to predominantly VFR conditions. Convective chances are the main aviation concern today. Scattered to numerous showers and thunderstorms are expected to develop by mid afternoon, especially along/east of the Laramie Range. Some storms will likely be severe with very large hail (surface & aloft), damaging winds, and also a possibility of a tornado or two. Thunderstorms should diminish mid to late evening. Low stratus and possible IFR/LIFR ceilings should return to KCYS/KSNY and possibly KBFF overnight lingering into Sun morning. && .FIRE WEATHER... Issued at 426 AM MDT Sat Jul 28 2018 This remainder of the weekend will be wet with more scattered afternoon and evening thunderstorms especially along and east of the Laramie Range. This precipitation will limit any fire weather concerns. Fire weather Zones 303 and 304 will be the exception with lower humidities around 15 to 20 percent and wind speeds around 10 to 15 mph both today and Sunday. Drier weather is expected next week which allow for the fuels to dry out with afternoon humidities dropping to 15 to 30 percent by the middle of next week. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...None. NE...None. && UPDATE...TJT SHORT TERM...CLH LONG TERM...CLH AVIATION...CLH FIRE WEATHER...REC
Hazardous weather outlook, Jul 28, 2:50 PM MDT, 3 hours 6 minutes before
Hazardous Weather Outlook National Weather Service Cheyenne WY 250 PM MDT Sat Jul 28 2018 NEZ002-003-019>021-054-055-095-096-WYZ101>103-106>108-115>119- 291845- Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne- North Sioux-South Sioux-Converse County Lower Elevations- Niobrara County-North Laramie Range- Central Laramie Range and Southwest Platte County- East Platte County-Goshen County-Laramie Valley- South Laramie Range-South Laramie Range Foothills- Central Laramie County-East Laramie County- 250 PM MDT Sat Jul 28 2018 This hazardous weather outlook is for portions of western Nebraska...east central Wyoming and southeast Wyoming. .DAY ONE...THIS AFTERNOON AND TONIGHT A Tornado Watch is in effect until late this evening. Numerous afternoon and evening severe thunderstorms will be possible again. The main threats with these storms will be hail up to baseball size, damaging winds, and a few tornadoes as well. The thunderstorms should move out of the area by midnight. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY Another round of severe weather is expected Sunday afternoon and evening. These storms will also be capable of producing large hail and damaging winds. .Spotter information statement... Skywarn spotter activation is expected this afternoon and evening WYZ104-105-109>114-291845- Ferris/Seminoe/Shirley Mountains-Shirley Basin- Central Carbon County-North Snowy Range Foothills- Southwest Carbon County-Sierra Madre Range- Upper North Platte River Basin-Snowy Range- 250 PM MDT Sat Jul 28 2018 This hazardous weather outlook is for portions of south central Wyoming. .DAY ONE...THIS AFTERNOON AND TONIGHT A few strong to severe thunderstorms will develop mainly along and east of the Laramie range this afternoon and evening. The main threats with these storms will be large hail up to quarter size and damaging winds. These thunderstorms should move out of the area by sunset. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY More scattered strong to severe thunderstorms will develop mainly along and east of Laramie range Sunday afternoon and evening. The main threats with these storms will be large hail up to quarter size, damaging winds and brief heavy rainfall. These thunderstorms should move out of the area by sunset. .Spotter information statement... Skywarn spotter activation is expected this afternoon and this evening.
In the hours before
Special weather statement, Jul 28, 4:35 PM MDT, 1 hour 21 minutes before
Special Weather Statement National Weather Service Cheyenne WY 435 PM MDT SAT JUL 28 2018 NEZ002-095-096-282315- Dawes NE-North Sioux NE-South Sioux NE- 435 PM MDT SAT JUL 28 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN DAWES AND NORTHEASTERN SIOUX COUNTIES UNTIL 515 PM MDT... At 435 PM MDT, Doppler radar was tracking a strong thunderstorm 9 miles south of Montrose, or 35 miles south of Edgemont, moving southeast at 20 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Crawford, Fort Robinson Campground and Fort Robinson. A Tornado Watch remains in effect until 1000 PM MDT for the Panhandle of Nebraska. LAT...LON 4281 10391 4290 10357 4260 10323 4243 10375 TIME...MOT...LOC 2235Z 332DEG 19KT 4278 10374 Trudel
Local storm report, Jul 28, 4:45 PM MDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
445 PM MDT SAT JUL 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0439 PM TORNADO 23 SW GLENDO 42.27N 105.34W
07/28/2018 ALBANY WY LAW ENFORCEMENT
MOVING SOUTHEAST
&&
BCHAPMANLocal storm report, Jul 28, 5:24 PM MDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
524 PM MDT SAT JUL 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0522 PM HAIL 4 N WHEATLAND 42.11N 104.96W
07/28/2018 E0.50 INCH PLATTE WY CO-OP OBSERVER
&&
BCHAPMANSpecial weather statement, Jul 28, 5:30 PM MDT, 26 minutes before
Special Weather Statement National Weather Service Cheyenne WY 530 PM MDT SAT JUL 28 2018 WYZ101-290015- Converse County Lower Elevations WY- 530 PM MDT SAT JUL 28 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CONVERSE COUNTY UNTIL 615 PM MDT... At 530 PM MDT, Doppler radar was tracking a strong thunderstorm 13 miles south of Pine Tree Junction, or 25 miles southwest of Wright, moving southeast at 35 mph. Nickel size hail will be possible with this storm. Locations impacted include... Bill. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && A Tornado Watch remains in effect until 1000 PM MDT for east central Wyoming. LAT...LON 4311 10497 4286 10571 4350 10591 4350 10559 TIME...MOT...LOC 2330Z 330DEG 39KT 4342 10572 Hammer
Local storm report, Jul 28, 5:36 PM MDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
536 PM MDT SAT JUL 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM HAIL KIMBALL 41.23N 103.66W
07/28/2018 E0.50 INCH KIMBALL NE TRAINED SPOTTER
&&
BCHAPMANLocal storm report, Jul 28, 5:43 PM MDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
543 PM MDT SAT JUL 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0542 PM HAIL KIMBALL 41.23N 103.66W
07/28/2018 E2.75 INCH KIMBALL NE LAW ENFORCEMENT
REPORTED AT THE LANDFILL
&&
BCHAPMANThe office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 27, 6:08 PM MDT | Severe Thunderstorm Warning | CYS | Albany, Converse, Platte | 52 min |
| Jul 27, 7:04 PM MDT | Special Weather Statement | CYS | Platte | 41 min |
| Jul 27, 7:09 PM MDT | Severe Thunderstorm Warning | CYS | Albany, Platte | 29 min |
| Jul 27, 8:01 PM MDT | Severe Thunderstorm Warning | CYS | Converse | 29 min |
| Jul 27, 8:25 PM MDT | Severe Thunderstorm Warning | CYS | Converse | 50 min |
| Jul 27, 9:03 PM MDT | Severe Thunderstorm Warning | CYS | Converse | 42 min |
| Jul 27, 9:25 PM MDT | Special Weather Statement | CYS | Converse | 50 min |
| Jul 27, 9:31 PM MDT | Severe Thunderstorm Warning | CYS | Converse | 29 min |
| Jul 27, 9:36 PM MDT | Special Weather Statement | CYS | Niobrara | 39 min |
| Jul 28, 3:02 PM MDT | Severe Thunderstorm Warning | CYS | Converse | 43 min |
| Jul 28, 3:12 PM MDT | Tornado Warning | CYS | Converse | 48 min |
| Jul 28, 3:27 PM MDT | Tornado Warning | CYS | Goshen, Platte | 33 min |
| Jul 28, 3:32 PM MDT | Severe Thunderstorm Warning | CYS | Converse, Niobrara, Platte | 43 min |
| Jul 28, 3:49 PM MDT | Tornado Warning | CYS | Albany, Converse, Platte | 41 min |
| Jul 28, 3:55 PM MDT | Severe Thunderstorm Warning | CYS | Goshen, Laramie | 35 min |
| Jul 28, 4:26 PM MDT | Tornado Warning | CYS | Albany, Converse, Platte | 34 min |
| Jul 28, 4:29 PM MDT | Severe Thunderstorm Warning | CYS | Laramie | 46 min |
| Jul 28, 4:53 PM MDT | Tornado Warning | CYS | Goshen, Platte | 52 min |
| Jul 28, 5:30 PM MDT | Special Weather Statement | CYS | Converse | 45 min |
| Jul 28, 5:43 PM MDT | Severe Thunderstorm Warning | CYS | Goshen, Platte | 47 min |
Nearby
Severe Thunderstorm Warnings in Wyoming, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.